New York, 2003

Winter Storm in New York, April 4 to 5, 2003

April 4 to 5, 2003 · NWS BTV · 2 events in 2 counties and zones

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night. Snow fell across the area from very late Thursday night (April 3rd) and early Friday (April 4th) and continued into Saturday, April 5th. At times the precipitation mixed with sleet and freezing rain. Snowfall accumulations were between 10 and 15 inches. A few reports included: Newcomb (Western Essex county) with 15 inches and Mineville (Eastern Essex county) with 8 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 4, 9:12 AM EST, 48 minutes earlier.

Area forecast discussion, Apr 4, 9:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
912 AM EST FRI APR 4 2003

FRONTAL SYSTEM WHICH MEANDERED ACROSS CENTRAL AND SOUTHERN PORTIONS
OF THE CWA...REMAINS STATIONARY ACROSS CENTRAL VERMONT. LIGHT TO
MODERATE SNOWFALL CONTINUES TO FALL ALONG THIS BOUNDARY WHICH
EXTENDS WELL INTO THE MIDWEST REGION. SFC LOW ON MODELS STILL
FORECASTED TO MOVE ALONG THE FRONT TOWARDS THE REGION DURING THE
FIRST HALF OF THE WEEKEND.

SNOWFALL TOTALS WHERE THE AREA OF SNOW IS CURRENTLY FALLING...
RANGE FROM 5 TO 10 INCHES ALREADY...WITH ISOLATED REPORTS OF A FOOT
JUST SOUTH OF RUTLAND. WILL UPDATE THE ZONES TO ADJUST SNOW TOTALS
UPWARDS TO REFLECT SNOW ALREADY FALLEN. WILL LOOK TO TWEAK AMTS IN
OTHER ZONES AS WELL.

.BTV...WINTER STORM WRNG TDY THRU SAT VTZ005>012-NYZ029>031-034-035.
       WINTER STORM WRNG TNGT THRU SAT VTZ001>004-NYZ026>028.

JN
Hazardous weather outlook, Apr 4, 4:43 AM EST, 5 hours 17 minutes before
NYZ026>031-034-035-VTZ001>012-041145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
443 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

WINTRY CONDITIONS WILL CONTINUE TO AFFECT THE AREA TODAY...MAINLY
ACROSS SOUTHERN AREAS. DRIER CONDITIONS ARE EXPECTED ACROSS THE
NORTH...WHERE SNOW IS EXPECTED TO ARRIVE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

SNOW WILL OVERSPREAD THE ENTIRE REGION OVERNIGHT...WITH SEVERAL
INCHES OF ACCUMULATION EXPECTED. SNOW WILL CONTINUE INTO SATURDAY
AND MIX WITH SLEET AND FREEZING RAIN AT TIMES BEFORE ENDING.
AFTERWARDS...ANOTHER SYSTEM MAY AFFECT THE AREA WITH YET MORE WINTER
LIKE CONDITIONS MONDAY...WITH UNSEASONABLY COLD TEMPERATURES
PERSISTING.

.SPOTTER CALL TO ACTION STATEMENT...

THOUGH ACTIVATION IS NOT EXPECTED...SPOTTERS WILL LIKELY BE
SOLICITED FOR SNOW REPORTS OVER THE NEXT 24 TO 36 HOURS.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Essex

When
April 4, 10:00 AM EST to April 5, 12:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
April 4, 10:00 AM EST to April 5, 12:00 PM EST
Where
Western Essex forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350540, 5350850.